North Dakota, 2008

Hail in North Dakota, June 21, 2008

June 21, 2008 · NWS FGF · 2 events in 2 counties and zones

Severe thunderstorms developed over eastern and northeastern North Dakota Saturday (21st) evening. These storms aided by an upper level disturbance which moved into northwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms developed over eastern and northeastern North Dakota Saturday (21st) evening. These storms aided by an upper level disturbance which moved into northwest Minnesota. With the heating of the day and upper jet support, several storms pulsed to severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 21, 1:30 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 21, 1:30 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT SAT JUN 21 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES MAINLY
NEXT WEEK. IN THE NEAR TERM WILL USE BLEND OF GFS/NAM REGARDING PCPN
POTENTIAL THIS EVENING. NAM A LITTLE OVERDONE WITH QPF WHERE
CANADIAN...GFS AND ECMWF DRY. IN LATER PERIODS MODELS IN REASONABLE
AGREEMENT.

FOR TONIGHT MID LEVEL CIRCULATION TO SLIDE SE AFFECTING MAINLY NE
MN. DEEPER LAYERED RH JUST CLIPS FAR NE FA AND ALONG WITH MODEST
INSTABILITY/CAPE AND WEAK LOW LEVEL CONVERGENCE WILL KEEP LOW POPS
GOING. ALSO WATER VAPOR SHOWING SUBTLE DARKENING MOVING SE OUT OF MB
WITH ISOLD CONVECTION DEVELOPING ACROSS NE 3/4 FA. WILL EXPAND
SLIGHT CHANCE POPS TO COVER MOST OF FA DURING EARLY EVENING. NOT
EXPECTING MUCH FOR SEVERE HOWEVER WITH BULK SHEAR 25-30KTS AND LOW
FREEZING LEVELS COULD SEE ISOLD SEVERE HAILER/GUSTY WINDS IN
STRONGER STORMS AND WILL UPDATE HWO. WITH LOSS OF HEATING EXPECT
CONVECTION TO  DISSIPATE ALONG WITH CLEARING. THERMAL PROFILE
CHANGES LITTLE SO MINIMUM TEMPERATURES SIMILAR TO LAST FEW DAYS.

HIGH PRESSURE REMAINS CENTERED OVER FA ON SUNDAY AND AS UPPER
RIDGING SHIFTS EASTWARD ANY ENERGY DROPPING THROUGH NW FLOW SHOULD
BE TO OUR EAST ALONG WITH DEEPER LAYERED RH. STILL LOOKS LIKE
POSSIBILITY OF SOME CU DEVELOPMENT HOWEVER FA SHOULD BE WEST OF ANY
PCPN CHANCES. THERMAL COLUMN RISES SLIGHTLY SO TEMPERATURES SHOULD
BE COUPLE OF DEGREES WARMER.

NEXT SHORTWAVE OF INTEREST WILL BEGIN TO FLATTEN UPPER RIDGE ON
MONDAY. MOST PART OF DAY LOOKS VOID OF SIGNIFICANT CLOUD COVER WITH
DEEPER RH SPREADING FROM WEST TO EAST MID-LATE AFTERNOON. WITH
TEMPERATURE PROFILE NOT SHOWING ANY DEGREE OF WARMING WILL HOLD
TEMPERATURES CLOSE WHAT WE HAVE BEEN SEEING. BOTH NAM AND GFS KEEP
FAVORED CAPE AND INSTABILITY AXIS WEST OF FA THROUGH 00Z AS SURFACE
BOUNDARY SHIFTS FROM WESTERN TO CENTRAL DAKOTAS. WILL KEEP ISOLD
POPS GOING OVER FAR WEST BUT MAY BE ABLE TO TRIM BACK TO MONDAY
EVENING IF TRENDS CONTINUE.

BETTER CHANCES FOR PCPN MONDAY NIGHT AS WEAKENING TROUGH SHIFTS
ACROSS FA WITH SHORT WAVE. LOW LEVEL JET UNIMPRESSIVE SO EXPECT ANY
CONVECTION TO WEAKEN AFTER SUNSET AS CAPE DIMINISHES AND COLUMN
STABILIZES.

EXPECT SOME LINGERING SHRA TUESDAY FORE NOON OTHERWISE COLUMN DRIES
SUFFICIENTLY TO KEEP REMAINDER OF FA DRY. RESIDUAL CLOUD COVER WILL
HAVE MAIN IMPACT ON TEMPERATURES TUESDAY SO AT THIS POINT WILL STAY
CONSISTENT WITH CURRENT VALUES.

.LONG TERM WED-SAT...
NOT A CONSISTENT MODEL TO FOLLOW IN THE WED THRU SAT PERIOD SO WILL
UTILIZE HPC GRIDS FOR THE MOST PART. FORECAST STARTS OUT WITH ZONAL
FLOW AT 500MB AND SLOWLY TRANSITIONS BACK TO A WESTERN RIDGE/EASTERN
TROUGH. THIS WILL SET THE STAGE FOR SOME NORMAL TO POSSIBLY SLIGHTLY
ABOVE NORMAL TEMPS. AS FAR AS PCPN CHANCES...CONFIDENCE NOT TOO HIGH
IN ANY ONE MODEL SOLUTION. LOOKS LIKE A SLOW SFC FRONTAL PASSAGE ON
WED AFTERNOON INTO THU...FOLLOWED BY ANOTHER SYSTEM STARTING THU
NIGHT. WITH THIS SET UP...LOOKS LIKE CONSTANT TSTM CHANCES FOR A
MAJORITY OF THE LONG TERM PERIOD. THERE SHOULD BE SOME BREAKS...BUT
HARD TO NAIL THOSE DOWN THIS FAR OUT.

&&

.AVIATION...
A PRETTY CONSISTENT NORTHWEST SFC WIND FLOW AT ALL TAF SITES WILL
DECREASE THRU THE EARLY EVENING...BECOMING FAIRLY LIGHT BY MIDNIGHT.
CUMULUS CLOUDS SHOULD ALSO START TO DISSIPATE DURING THE EVENING
LEAVING SKIES MOSTLY CLEAR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/GODON
Hazardous weather outlook, Jun 21, 1:13 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
213 PM CDT SAT JUN 21 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
213 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO EARLY
EVENING GENERALLY EAST OF A LINE FROM CANDO TO VALLEY CITY. AN
ISOLATED STORM MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS. STORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY
TOWARDS SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA FROM MONDAY AFTERNOON INTO
TUESDAY MORNING...AND AGAIN FROM WEDNESDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO EARLY
EVENING.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grand Forks

When
June 21, 5:55 PM CST to 6:00 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
47.920, -97.070

Hail, Cavalier

When
June 21, 7:10 PM CST
Where
Cavalier County, 3.07 mi SW of Sarles Weston Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
48.950, -98.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 115902, 115900.